New Mexico, 2010

High Wind in New Mexico, April 22 to 23, 2010

April 22 to 23, 2010 · NWS ABQ · 2 events in 2 counties and zones

A strong storm system moved into Arizona on the 22nd and re-organized over Southeast Colorado on the 23rd. Isolated high winds were recorded east and south of the storm, near Clines Corners and Ruidoso.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong storm system moved into Arizona on the 22nd and re-organized over Southeast Colorado on the 23rd. Isolated high winds were recorded east and south of the storm, near Clines Corners and Ruidoso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 22, 2:40 AM MST, 7 hours 55 minutes earlier.

Area forecast discussion, Apr 22, 2:40 AM MST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
340 AM MDT THU APR 22 2010

.DISCUSSION...
COMPLICATED WEATHER PATTERN CONTINUES FOR THE LAND OF ENCHANTMENT
WITH PRECIPITATION CHANCES AND WIND SPEEDS BEING THE MAIN FORECAST
CHALLENGES. LATEST RUC80 500MB ANALYSIS AND WATER VAPOR LOOP SHOW
A DOUBLE BARRELED UPPER LEVEL SYSTEM CHURNING OVER THE SWRN UNITED
STATES EARLY THIS MORNING. IN ADVANCE OF THIS FEATURE...A TIGHTLY
WOUND SHORTWAVE IS TRACKING THROUGH NW/WC NM...WHICH IS EVIDENT ON
WATER VAPOR. MEANWHILE...THE NOSE OF A 110KT 300MB JET IS PUSHING
ACROSS CENTRAL NM...AIDING IN LARGE SCALE ASCENT. THESE INGREDIENTS
HAVE ALLOWED FOR A BAND OF SHOWERS...AND EVEN A FEW THUNDERSTORMS
COMPLIMENTS OF THE DYNAMIC NATURE OF THIS SYSTEM...TO MIGRATE FROM
WEST TO EAST OVER THE CWA. THE LINE IS PROGRESSING FAIRLY QUICKLY...
WHICH WILL SUPPORT GUSTY WINDS UP TO 45KTS. THIS TREND WILL LIKELY
PERSIST THROUGH THE LATE MORNING HOURS. MODELS CONTINUE TO INDICATE
A DECENT DRYSLOT IN THE WAKE OF THIS FEATURE...BUT NOT AS STRONG AS
PREVIOUSLY ADVERTISED. BY AFTERNOON...UPPER LEVEL JET WILL STRETCH
FROM NW MEXICO TO NE NM. MEANWHILE...A 991MB SFC LOW SHOULD DEVELOP
IN EC COLORADO...OFFERING A TIGHTENING PRESSURE GRADIENT OVER NM. A
BREEZY TO WINDY DAY WILL DEVELOP IN THE ERN PLAINS...HOWEVER IT IS
STILL UNCLEAR WHETHER SPEEDS WILL EXCEED ADVISORY CRITERIA. ATTM...
FEEL GREATER THAN 27KTS SUSTAINED WILL NOT BE WIDESPREAD ENOUGH TO
WARRANT AN ADVISORY...BUT THE DAY SHIFT WILL NEED TO WATCH CLOSELY.
THE SRN PORTION OF THE DOUBLE BARRELED LOW WILL SHIFT INTO SE AZ/SW
NM BY 00Z/FRI...AIDING IN THE DEVELOPMENT OF ADDITIONAL SHOWERS AND
STORMS IN THE SW MOUNTAINS. SURFACE DRYLINE WILL RACE EASTWARD INTO
WEST TEXAS BY LATE AFTERNOON...HOWEVER ENOUGH INSTABILITY SHOULD BE
AVAILABLE TO SPARK ISOLATED STORMS IN THE ERN PLAINS WHERE MARGINAL
MOISTURE WILL BE PRESENT. TEMPERATURES TODAY WILL SUCCUMB TO COLD
AIR ADVECTION...PARTICULARLY IN WRN NM WHERE READINGS WILL DROP 15-
20F BELOW AVERAGE.

FIRST UPPER LOW WILL RACE ACROSS THE FORECAST AREA TONIGHT...WHICH
WILL ALLOW FOR A THREAT FOR QPF TO CONTINUE. IT APPEARS CHANCES ARE
GOING TO RAPIDLY DROP OFF AFTER MIDNIGHT...AND HAVE REFLECTED THIS
IN THE POPS ACCORDINGLY. THE NRN PORTION OF THE DOUBLE BARRELED LOW
WILL PIVOT ACROSS SRN ARIZONA TONIGHT AND WEAKEN INTO AN OPEN WAVE.
THIS FEATURE WILL TRACK THROUGH NM ON FRIDAY...OFFERING LIMITED QPF
CHANCES ACROSS THE SW AND SC PORTIONS OF THE CWA. OF BIGGER CONCERN
WILL BE THE STRONG WINDS IN THE ERN PLAINS AS THE SURFACE LOW OVER
SE COLORADO DEEPENS AND TIGHTENS THE SURFACE PRESSURE GRADIENT. THE
PLAINS WILL BE VULNERABLE TO ADVISORY LEVEL SPEEDS AND WILL MENTION
IN THE HWO. MODELS ARE A BIT MORE ANXIOUS ON BRINGING WRAP-AROUND
PCPN OVER CO AND INTO NRN NM FRIDAY AFTERNOON THROUGH THE OVERNIGHT
HOURS. RAMPED UP POPS ACROSS THE NRN ZONES. SOME LIGHT ACCUMULATIONS
OF SNOW MAY OCCUR IN THE HIGHER ELEVATIONS...BUT ADVISORIES ARE NOT
EXPECTED ATTM.

QUIETER CONDITIONS ARE EXPECTED FOR SATURDAY...HOWEVER NW FLOW WILL
SUPPORT ISOLATED SHOWERS...PARTICULARLY IN THE NRN HIGH TERRAIN AND
THE ADJACENT HIGH PLAINS. A WARMING TREND SHOULD COMMENCE FOR EARLY
NEXT WEEK BEFORE A LARGE SCALE TROUGH IMPACTS THE WRN UNITED STATES
FOR LATE IN THE UPCOMING WORK WEEK. DPORTER

&&

.AVIATION...
SURFACE COLD FRONT WILL SWEEP ACROSS THE FORECAST AREA THROUGH ABOUT
18Z. GUSTY WINDS AND SOME PRECIPITATION...INCLUDING SOME
THUNDERSTORMS OVERNIGHT...WILL ACCOMPANY THE FRONTAL PASSAGE.
TROUGH ABOUT 15Z...SNOW SHOWERS ACROSS PORTIONS OF NORTHERN AND
WESTERN NEW MEXICO...INCLUDING KFMN AND KGUP...WILL RESULT IN
WIDESPREAD MOUNTAIN OBSCURATIONS AS WELL AS AREAS OF IFR CIGS AND
VISIBILITIES.  ACROSS THE EAST THROUGH ABOUT 15Z...LOW CLOUDS WITH
MVFR CEILINGS AND SOME FOG WILL EXTEND FROM KRTN AND KCAO SOUTHWARD
ALONG THE TEXAS BORDER AND INTO THE PECOS VALLEY. SCATTERED TO
ISOLATED THUNDERSTORMS DURING THE DAY WILL PRODUCE GUSTY SURFACE
WINDS AND LOCAL MVFR CONDITIONS THROUGH ABOUT 03Z WITH ISOLATED SNOW
OVERNIGHT THROUGH 12Z FRIDAY ACROSS THE WESTERN AND CENTRAL HIGH
TERRAIN AND SOME LINGERING RAIN EAST.  GUSTY SOUTHWEST WINDS WILL BE
STRONGEST TODAY FROM THE SOUTH CENTRAL MOUNTAINS NEAR KSRR TO MUCH
OF THE EASTERN PLAINS WITH GUSTS UP TO 35 TO 40 MPH IN THE AFTERNOON.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 05

&&

.FIRE WEATHER...
UNSETTLED WEATHER TO CONTINUE TODAY AS A STRONG UPPER LEVEL LOW AND
ASSOCIATED COLD FRONT WILL BRING ANOTHER ROUND OF PRECIPITATION AND
GUSTY WINDS TO NEW MEXICO. COLD FRONT CURRENTLY MOVING THROUGH
CENTRAL ZONES WILL BE EAST OF THE STATE BY EARLY AFTERNOON. GUSTY
WINDS AND THUNDERSTORMS WILL ACCOMPANY THE PASSAGE. ACROSS THE WEST
AND NORTHERN SOME SNOW SHOWERS WILL PERSIST THROUGH THE OVERNIGHT
HOURS WITH PERHAPS ACCUMULATIONS OF AN INCH OVER THE HIGHEST
TERRAIN. SURFACE WINDS WILL BE GENERALLY OUT OF THE SOUTHWEST
TODAY...WITH THE STRONGEST WINDS OVER AND EAST OF THE SOUTH CENTRAL
MOUNTAINS AND THE EASTERN PLAINS AS THE UPPER LEVEL JET MOVES OVER
THE SOUTHWEST ZONES. WETTING RAIN IN THE FORM OF SHOWERS AND SOME
THUNDERSTORMS WILL FAVOR THE WEST WITH ISOLATED COVERAGE IN THE
EAST. TEMPERATURES DECREASE 10 TO 20 DEGREES MOST AREAS.

THE CENTER OF THE UPPER LOW SHOULD REACH THE ARIZONA NEW MEXICO
BORDER TONIGHT AS THE SURFACE LOW DEEPENS OVER WESTERN COLORADO THEN
CROSS THE STATE ON FRIDAY. IN RESPONSE TO THE SURFACE GRADIENT...
WINDS BECOME WEST AND REMAIN STRONG ON FRIDAY...ESPECIALLY ACROSS
THE EAST. MINIMUM RH VALUES MAY DIP BELOW 20 PERCENT ACROSS PORTIONS
OF THE EAST CENTRAL AND SOUTHEAST PLAINS...BUT CURRENT GRIDS DO NOT
INDICATE CRITICAL CONDITIONS. SHOWERS AND THUNDERSTORMS WILL FAVOR
THE SOUTHWEST...WEST AND NORTHERN ZONES. VENTILATION TODAY AND
FRIDAY WILL BE EXCELLENT.

THE UPPER LOW MOVES EAST OF THE STATE FOR THE WEEKEND...WITH BRISK
NORTHWEST TO NORTH FLOW IN THE WAKE OF THE SYSTEM. PRECIPITATION
WILL MAINLY BE LIMITED TO THE NORTH CENTRAL MOUNTAINS. TEMPERATURES
INCREASE A BIT EACH DAY WITH DRIER CONDITIONS STATEWIDE BY SUNDAY.
VENTILATION WILL RANGE FROM VERY GOOD TO EXCELLENT. MINIMUM HUMIDITY
VALUES MAY REACH THE TEEN VALUES ACROSS PORTIONS OF THE SOUTH ON
SUNDAY AND WEST TO NORTHWEST WINDS SHOULD REMAIN BELOW CRITICAL
LEVELS.

EXTENDED MODELS DEPICT YET ANOTHER STRONG UPPER LEVEL SYSTEM TO
AFFECT THE STATE MID WEEK. CURRENT GRIDS SUPPORT SOME WARMING WITH
DRIER CONDITIONS ON TUESDAY AND WEDNESDAY AND INCREASING SOUTHWEST
WINDS. MODELS DO NOT AGREE ON THE STRENGTH OR THE TIMING BUT
CRITICAL CONDITIONS COULD DEVELOP MID WEEK AND ARE CURRENTLY IN THE
GRIDS FOR WEDNESDAY. 05

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  55  31  55  36 /  20  20  10  20
DULCE...........................  53  27  51  28 /  40  30  20  30
CUBA............................  54  25  51  27 /  40  40  20  30
GALLUP..........................  51  24  52  29 /  30  30  10  20
EL MORRO........................  51  26  50  30 /  40  40  20  20
GRANTS..........................  55  27  53  32 /  30  40  10  20
QUEMADO.........................  53  27  54  31 /  40  40  20  20
GLENWOOD........................  61  33  59  35 /  30  40  30  10
CHAMA...........................  50  24  43  23 /  50  30  30  30
LOS ALAMOS......................  53  28  52  31 /  30  40  10  20
PECOS...........................  53  29  51  30 /  30  30  10  20
CERRO/QUESTA....................  53  26  49  25 /  30  30  20  30
RED RIVER.......................  42  24  40  23 /  30  40  20  40
ANGEL FIRE......................  51  23  45  26 /  30  40  20  30
TAOS............................  56  27  50  28 /  30  40  20  20
ESPANOLA........................  62  33  60  34 /  30  30  10  20
SANTA FE........................  56  28  52  31 /  30  40  10  20
SANTA FE AIRPORT................  59  31  54  33 /  20  40  10  20
ALBUQUERQUE FOOTHILLS...........  60  36  56  39 /  20  40  10  10
ALBUQUERQUE HEIGHTS.............  61  37  57  41 /  20  40  10  10
ALBUQUERQUE VALLEY..............  62  34  58  38 /  20  40  10  10
ALBUQUERQUE WEST MESA...........  61  35  57  39 /  20  40  10  10
LOS LUNAS.......................  63  36  60  39 /  20  30  10  10
RIO RANCHO......................  61  35  56  39 /  20  40  10  10
SOCORRO.........................  66  37  62  40 /  20  30  10  10
SANDIA PARK/CEDAR CREST.........  56  25  50  24 /  30  40  20  20
MORIARTY/ESTANCIA...............  59  32  59  36 /  20  30  10  10
CLINES CORNERS..................  57  30  52  33 /  20  20  10  10
GRAN QUIVIRA....................  61  33  55  36 /  20  20  10  10
CARRIZOZO.......................  66  36  60  34 /  30  20  20  10
RUIDOSO.........................  55  33  51  34 /  30  30  20  10
CAPULIN.........................  61  32  53  32 /  30  20  20  30
RATON...........................  65  31  56  33 /  20  20  20  20
LAS VEGAS.......................  56  32  53  34 /  20  20  10  10
CLAYTON.........................  69  38  63  38 /  30  20  10  20
ROY.............................  64  36  58  38 /  20  20  10  10
CONCHAS.........................  70  39  67  41 /  20  20  10  10
SANTA ROSA......................  69  39  64  41 /  20  20  10  10
TUCUMCARI.......................  73  40  67  41 /  20  30  10  10
CLOVIS..........................  71  39  63  40 /  20  30  10   5
PORTALES........................  72  38  65  38 /  20  30  10   5
FORT SUMNER.....................  71  39  66  42 /  20  20  10   5
ROSWELL.........................  74  41  67  38 /  20  20  10   5
PICACHO.........................  68  39  61  39 /  20  20  10   5
ELK.............................  63  38  55  37 /  30  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46/05
Hazardous weather outlook, Apr 22, 5:10 AM MST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
610 AM MDT THU APR 22 2010

NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
610 AM MDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED AREAS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH MAY OCCUR
IN THE NORTHERN SACRAMENTO MOUNTAINS AS WELL AS THE EASTERN PLAINS
OF NEW MEXICO FROM THIS AFTERNOON THROUGH THE EVENING HOURS. THESE
CONDITIONS COULD PERSIST THROUGH THE OVERNIGHT HOURS IN THE SOUTH
CENTRAL MOUNTAINS. LOCALIZED HAZARDOUS TRAVEL CONDITIONS MAY OCCUR
WITH SUDDEN WIND GUSTS...PARTICULARLY ALONG WEST TO EAST ORIENTED
ROADS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 50 MPH SHOULD DEVELOP
IN THE NORTHERN SACRAMENTO MOUNTAINS AS WELL AS THE EAST CENTRAL
AND SOUTHEAST PLAINS OF NEW MEXICO FRIDAY AFTERNOON THROUGH EARLY
EVENING. THIS COULD CREATE WIDESPREAD HAZARDOUS TRAVEL CONDITIONS...
ESPECIALLY ALONG NORTH TO SOUTH ORIENTED ROADS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DPORTER

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Central Mountains

When
April 22, 10:35 AM MST to 11:35 AM MST
Where
South Central Mountains forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS

High Wind, Central Highlands

When
April 23, 12:15 AM MST
Where
Central Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217010, 217012.